Alert archive / Illinois / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 39, NWS Quad Cities, IA

April 4, 2023Carroll County, Whiteside County, Illinois

NWS Quad Cities, IA issued this severe thunderstorm warning at Apr 4, 2023, 11:16 AM CDT for Carroll County, Whiteside County, Illinois. It was in force for 44 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 4, 2023, 11:16 AM CDT (16:16 UTC)
Expired
Apr 4, 2023, 12:00 PM CDT
In force
44 min
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Carroll County, IL, Whiteside County, IL

The radar

The Quad Cities radar (KDVN), 73 km from the middle of the area, began a volume at 16:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 4, 11:35 AM CDTHAIL 1Milledgeville, ILPEA TO QUARTERS.
Apr 4, 11:35 AM CDTHAIL 1.25Milledgeville, IL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 19 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 4.3 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2023-04-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2023-04-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 301 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
541 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
301 m²/s²
0-3 km storm-relative helicity
518 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted.

951 
WUUS53 KDVN 041616
SVRDVN
ILC015-195-041700-
/O.NEW.KDVN.SV.W.0039.230404T1616Z-230404T1700Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Quad Cities IA/IL
1116 AM CDT Tue Apr 4 2023

The National Weather Service in the Quad Cities has issued a

* Severe Thunderstorm Warning for...
  Northeastern Whiteside County in northwestern Illinois...
  Southeastern Carroll County in northwestern Illinois...

* Until noon CDT.

* At 1115 AM CDT, a severe thunderstorm was located over Fairhaven,
  or 10 miles north of Morrison, moving northeast at 40 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Chadwick and Coleta around 1120 AM CDT.
  Milledgeville around 1125 AM CDT.
  Hitt and Carroll County Fairgrounds around 1130 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
sturdy building.

&&

LAT...LON 4182 9004 4207 9005 4217 8969 4193 8969
      4193 8963 4189 8963
TIME...MOT...LOC 1615Z 246DEG 35KT 4195 8992 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Speck
2 follow-up statements
376 
WWUS53 KDVN 041637
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA/IL
1137 AM CDT Tue Apr 4 2023

ILC015-195-041700-
/O.CON.KDVN.SV.W.0039.000000T0000Z-230404T1700Z/
Whiteside IL-Carroll IL-
1137 AM CDT Tue Apr 4 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL NOON CDT FOR
NORTHEASTERN WHITESIDE AND SOUTHEASTERN CARROLL COUNTIES...

At 1137 AM CDT, a severe thunderstorm was located near Hitt, or near
Polo, moving northeast at 40 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Trained weather spotters.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
northeastern Whiteside and southeastern Carroll Counties, including
the following locations... White Pigeon, Carroll County Fairgrounds
and Hitt.

&&

LAT...LON 4185 8990 4212 8983 4217 8969 4193 8969
      4193 8963 4189 8963
TIME...MOT...LOC 1637Z 246DEG 35KT 4204 8966 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Speck
396 
WWUS53 KDVN 041655
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA/IL
1155 AM CDT Tue Apr 4 2023

ILC015-195-041705-
/O.EXP.KDVN.SV.W.0039.000000T0000Z-230404T1700Z/
Whiteside IL-Carroll IL-
1155 AM CDT Tue Apr 4 2023

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN WHITESIDE AND
SOUTHEASTERN CARROLL COUNTIES WILL EXPIRE AT NOON CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

LAT...LON 4185 8990 4212 8983 4217 8969 4193 8969
      4193 8963 4189 8963
TIME...MOT...LOC 1655Z 246DEG 35KT 4211 8944 

$$

Speck

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 4, 6:38 AM CDT, 4 hours 38 minutes earlier.

Area forecast discussion, Apr 4, 6:38 AM CDT, 4 hours 38 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
638 AM CDT Tue Apr 4 2023

...AVIATION UPDATE...

.SYNOPSIS...
Issued at 255 AM CDT Tue Apr 4 2023

Warm front extended from central MO to central IL with temps well in
the 60s and dewpoints in the lower to mid 60s south of the front.
To the north of the front across the dvn cwa temps were in the
40s with a brisk northeast winds. Isolated elevated thunderstorms
were developing.

&&

.SHORT TERM...(Today and tonight)
Issued at 255 AM CDT Tue Apr 4 2023

...Dangerous Severe Weather Today and Tonight...

Be Weather Aware!

Today and tonight: Volatile and dangerous day ahead with an
intense cyclone tracking from CO to se MN. This system will have
all the ingredients necessary for severe storms including long-
lived supercells producing strong to possibly violent tornadoes,
giant hail of 2 inches or greater in diameter (hen egg or larger),
and damaging winds of over 75 mph. The wind fields will be very
strong with a LLJ of 60-70 kts, and an h250 jet of 170 kts! Deep
layer shear will be very strong and SRH values of at least 500
J/kg. More than enough for the potential for long-track tornadoes,
especially later this afternoon and into the overnight hours
(even more dangerous!). The warm front will lift northward across
the cwa which will be key to the location of the strongest
tornadoes. Afternoon temps will range from the lower 60s along Hwy
20 to the lower to mid 80s in our southern counties. Dewpoints
are expected to be in the lower to mid 60s, similar to last
Friday's event. Today's temps will be warmer than on Friday and
thus CAPE values will be more favorable for explosive development.
We will also need to keep an eye on the strength of the cap.
Later tonight is when the strong cold front/dry line arrives.

Now let's dig more into the severe details: CAM's suggest 3 rounds
of severe storms. Round 1) This morning scattered elevated
supercells producing large hail until about noon. This is when
the LLJ strengthens to 40 kts with deep layer shear strengthening
and frzg lvls about 11k ft which is ideal for severe hail. Round
2) Later this afternoon/evening the cap begins to break and
supercells develop with all modes of dangerous severe weather
occurs as mentioned above. Round 3) After midnight a squall line
accompanies the strong cold front/dry line with the potential for
damaging winds/QLCS tornadoes. Can't rule out supercells with
strong tornadoes during the night due to the very strong
shear/wind fields.

.LONG TERM...(Wednesday through Monday)
Issued at 255 AM CDT Tue Apr 4 2023

Pattern change to quieter weather for a while with a northwest to
zonal flow. Colder Wednesday and Thursday and windy then
temperatures look to warm up into the 60s and 70s this weekend and
into early next week. There is a chance of showers on Sunday into
Sunday night with the passage of a trough.

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 634 AM CDT Tue Apr 4 2023

Active weather day as a warm front moves north today. Low cigs
along with chances for thunderstorms some severe are possible at
most TAF sites. Wind shift will also occur as the warm front moves
north making cigs improve. MVFR is expected north of the front and
even some IFR is possible. These storms today are capable of
erratic strong winds, large GR and even tornadoes.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...Haase
SHORT TERM...Haase
LONG TERM...Haase
AVIATION...Gibbs
Hazardous weather outlook, Apr 4, 3:47 AM CDT, 7 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
347 AM CDT Tue Apr 4 2023

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-050900-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
347 AM CDT Tue Apr 4 2023

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

The Storm Prediction Center has a moderate risk (4 of 5) for today
and tonight.

Multiple rounds of severe thunderstorms are expected with long
track supercells and strong tornadoes along with damaging winds
and very large hail. Prepare now!

These severe thunderstorms will be fast moving at 60 mph!

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Wednesday morning: There is a slight risk for severe thunderstorms
east of the Mississippi River. Damaging winds and large hail are
the main risks. An isolated tornado is also possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed today through Wednesday morning.

Haase

In the hours before

Local storm report, Apr 4, 10:42 AM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1042 AM CDT TUE APR 4 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0950 AM     HAIL             1 NW ELDRIDGE           41.64N 90.59W
04/04/2023  M1.00 INCH       SCOTT              IA   NWS EMPLOYEE

            HAIL UP TO ONE INCH FOR ABOUT 15 TO 20
            MINUTES. LARGEST HAIL STONES FELL AROUND 950
            AM. HAIL COVERED THE GROUND.

&&
Local storm report, Apr 4, 10:43 AM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1043 AM CDT TUE APR 4 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1040 AM     HAIL             1 S MORRISON            41.79N 89.97W
04/04/2023  E1.00 INCH       WHITESIDE          IL   TRAINED SPOTTER

            NEW SPOTTER.

&&

MW
Local storm report, Apr 4, 10:51 AM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1051 AM CDT TUE APR 4 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1040 AM     HAIL             2 W USTICK              41.88N 90.04W
04/04/2023  M0.25 INCH       WHITESIDE          IL   TRAINED SPOTTER

&&
Local storm report, Apr 4, 10:57 AM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1057 AM CDT TUE APR 4 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1052 AM     TSTM WND GST     1 E WHITESIDE COUNTY AI 41.75N 89.67W
04/04/2023  M52 MPH          WHITESIDE          IL   AWOS

            AWOS STATION KSQI STERLING/ROCK FALLS ARPT.

&&

GROSS
Local storm report, Apr 4, 11:01 AM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1101 AM CDT TUE APR 4 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1058 AM     HAIL             1 N FULTON              41.88N 90.16W
04/04/2023  M0.50 INCH       WHITESIDE          IL   TRAINED SPOTTER

&&

GROSS
Local storm report, Apr 4, 11:10 AM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1110 AM CDT TUE APR 4 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1058 AM     HAIL             1 SE NEW BEDFORD        41.50N 89.70W
04/04/2023  E1.75 INCH       BUREAU             IL   PUBLIC

&&

GROSS

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 3, 7:10 PM CDTSpecial Weather StatementDVNHenry35 min
Apr 3, 8:03 PM CDTSpecial Weather StatementDVNBureau27 min
Apr 4, 4:33 AM CDTSevere Thunderstorm WarningDVNRock Island27 min
Apr 4, 4:57 AM CDTSpecial Weather StatementDVNRock Island33 min
Apr 4, 5:21 AM CDTSpecial Weather StatementDVNBureau39 min
Apr 4, 9:24 AM CDTSevere Thunderstorm Warning Considerable damage threatDVNHenry, Rock Island51 min
Apr 4, 9:54 AM CDTSevere Thunderstorm Warning Destructive damage threatDVNBureau, Henry, Rock Island, Whiteside34 min
Apr 4, 10:16 AM CDTTornado WarningDVNBureau, Henry, Whiteside14 min
Apr 4, 10:26 AM CDTSevere Thunderstorm Warning Destructive damage threatDVNBureau, Carroll, Henry, Putnam, Rock Island, Whiteside64 min
Apr 4, 10:43 AM CDTSevere Thunderstorm WarningDVNCarroll, Whiteside32 min
Apr 4, 11:23 AM CDTSevere Thunderstorm Warning Destructive damage threatDVNBureau, Putnam37 min
Apr 4, 5:46 PM CDTSevere Thunderstorm WarningDVNHancock, McDonough44 min
Apr 4, 6:25 PM CDTSevere Thunderstorm WarningDVNHancock, McDonough35 min
Apr 4, 6:41 PM CDTTornado WarningDVNMcDonough34 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.